Serotonin Syndrome: What is the Risk When Co-Prescribing a Triptan With a Selective Serotonin Reuptake Inhibitor (SSRI) or Selective Norepinephrine Reuptake Inhibitor (SNRI)?

Brittany Bailey, Pharm.D., Avera Marshall Regional Medical Center

Background: Serotonin syndrome(SS) or serotonin toxicity is a potentially life-threatening diagnosis caused by an excessive amount of serotonin in the central nervous system (CNS). Symptoms of serotonin syndrome may include agitation, diaphoresis, muscle rigidity or spasms (clonus), tremor, and hyperthermia. The Hunter Toxicity Criteria and the Sternbach Criteria are diagnostic tools for serotonin syndrome. Serotonin or 5-hydroxytryptamine (5-HT) is a neurotransmitter which may bind with different 5-HT receptors in the body leading to effects on the enteric nervous system, CNS, respiratory function, and cardiovascular system. Triptans are 5-HT 1b/1d receptor agonists leading to vasoconstriction and reduced inflammation to aid in migraine relief. The mechanism of SSRI’s is to block the reuptake of serotonin leading to increased levels of serotonin available to bind the 5-HT receptors. This is compared to SNRIs which block reuptake of serotonin, norepinephrine, and to a smaller extent dopamine.  In 2006, the US Food and Drug Administration (FDA) published an advisory on the risk of serotonin syndrome with the combined use of a triptan with SSRI or SNRI therapy. The alert stated "Potentially Life-Threatening Serotonin Syndrome with Combined Use of SSRIs or SNRIs and Triptan Medications." There is a lack of evidence available to show the specific risk associated with combined medication use.

Objective: To assess the risk of SS with concomitant use of triptans and SSRI or SNRI antidepressants.

Study Design: This was a 14 year, retrospective database study using the Partners Research Patient Data Registry. This data review searched for patients who received prescriptions for both a triptan and SSRI or SNRI from January 1, 2001 to December 31, 2014 in Boston, Massachusetts and surrounding areas. Co-prescription was defined as receiving at least one prescription for a triptan and one for a SSRI/SNRI during the study period. Diagnosis of SS was determined by review of the electronic medical record. Serotonin syndrome does not have its own ICD-9 code but is part of “other extrapyramidal diseases and abnormal movement disorders” (ICD-9 code 333.99). Information regarding medication use was determined from lists of medications prescribed by clinicians in this healthcare network and from clinician notes on the date of the event. Then, cases were reviewed by three individuals to verify accuracy of data abstraction and application of diagnostic criteria. Those cases defined as “definite cases” met diagnostic criteria for SS in patients receiving co-prescriptions during the same time as the serotonin syndrome event. Those defined as “possible cases” of SS related to co-prescription were those in which SS was suspected but did not meet diagnostic criteria or triptan ingestion did not occur during the same time as the event. For this study, it was assumed that subjects were at risk of serotonin syndrome for one full year during the time that co-prescription occurred.

Results: From the search, 47,968 subjects were prescribed a triptan of which 19,017 were co-prescribed a SSRI or SNRI. Of those prescribed both a triptan and SSRI/SNRI, 229 had a reported diagnosis of extrapyramidal symptoms of which 17 cases were suspected SS. Of those 17, seven subjects actually met the criteria for SS. Four of these seven subjects met the Sternbach and Hunter criteria, two met the Sternbach criteria only and, one met the Hunter criteria only. From consideration of 15 possible cases per 30,928 person-years of exposure to co-prescription, the incidence rate was 2.3 cases per 10,000 person-years (95% CI 0.6-3.9).  Only two of the seven cases of SS occurred when patients were receiving co-prescriptions at the same time as the event (definite cases), thus providing an incidence rate of 0.6 cases per 10,000 person-years (95% CI 0-1.5).Despite the publication of the FDA risk advisory in 2006, there has been an increasing trend of triptan prescribing and co-prescribing when comparing incidence from 2001 to 2014. However, the increase in triptan prescriptions did not increase the incidence in SS diagnosis.

Conclusions: The risk of SS from co-prescription of triptan with SSRI or SNRI was low and the trial showed no life-threatening cases of SS. These results spark doubt regarding the validity of the FDA advisory which should be considered for revision.

Key Point: A significant increase in SS events was not seen when triptan therapy was combined with SSRI or SNRI medications.

Reference:
Orlova Y, Rizzoli P, Loder E. Association of co-prescription of triptan antimigraine drugs and selective serotonin reuptake inhibitor or selective norepinephrine reuptake inhibitor antidepressants with serotonin syndrome [published online February 26, 2018]. JAMA Neurol. doi:10.1001/jamaneurol.2017.5144.